Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 22, 20114 counties in Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 22, 2011, 3:44 PM CDT for 4 counties in Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 3:44 PM CDT (20:44 UTC)
Expired
May 22, 2011, 4:30 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:07 PM CDTHAIL 12 S Chippewa Falls, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WWUS83 KMPX 222044
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT SUN MAY 22 2011

WIZ025>028-222130-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
344 PM CDT SUN MAY 22 2011

AT 338 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORMS NEAR DURAND AS WELL AS NEAR EAU CLAIRE. THE STORMS WERE
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DURAND.
  ROCK FALLS.
  CARYVILLE.
  ELK MOUND.
  EAU CLAIRE.
  LAKE HALLIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4461 9204 4468 9198 4468 9213 4512 9214
      4513 9216 4521 9216 4521 9167 4512 9164
      4522 9157 4522 9155 4528 9152 4529 9094
      4460 9095
TIME...MOT...LOC 2043Z 225DEG 39KT 4465 9185

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 22, 3:31 PM CDT, 13 minutes earlier.

Area forecast discussion, May 22, 3:31 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT SUN MAY 22 2011

.DISCUSSION...
BUSY AFTERNOON... SO THE DISCUSSION WILL BE A BIT ABBREVIATED.
SEVERE WEATHER THIS AFTERNOON IS THE MAIN FORECAST ISSUE... AND IT
IS OBVIOUSLY ONGOING WITH THE TORNADO WATCH AND A NUMBER OF
WARNINGS IN EFFECT. INSTABILITY WAS ABLE TO CREEP INTO THE
SOUTHERN AND EASTERN PORTION OF THE AREA... JUST AS DEEP AND LOW
LAYER SHEAR OVERSPREAD THE SAME AREA. DEEP LAYER SHEAR IN EXCESS
OF 50KT IS SUPPORTING THE SUPERCELL MODE... WITH 0-1KM SHEAR OF
30KT ENHANCING THE POSSIBILITY OF TORNADOES... ALONG WITH VERY LOW
LCL HEIGHTS. THESE CONDITIONS CONDUCIVE TO SEVERE THUNDERSTORMS
AND TORNADOES WILL CONTINUE TO PUSH NORTHEASTWARD THROUGH THE
REMAINDER OF THE AFTERNOON AS THE UPPER SHORTWAVE AND SURFACE LOW
PROGRESS NORTHEAST. WE SHOULD THEN SEE DRIER AIR WORK IN FOR THE
REST OF TONIGHT... ALTHOUGH A FEW SHOWERS CAN/T BE RULED OUT SO
KEPT SOME LOW POPS FOR TONIGHT. BEYOND TODAY... UTILIZED A BLEND
OF THE GOING FORECAST AND THE GFS AND NAM THROUGH THE SHORT
TERM... THEN STUCK CLOSE TO THE HPC GUIDANCE FOR THURSDAY THROUGH
SUNDAY. THAT BEING SAID... THERE IS A SUBSTANTIAL AMOUNT OF
UNCERTAINTY GIVEN SPREAD IN THE DETERMINISTIC AND ENSEMBLE
SOLUTIONS AS WE GET INTO THE SECOND HALF OF THE WEEK.

HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTH AS WE MOVE
THROUGH MONDAY... BUT ENOUGH CYCLONIC FLOW ALONG WITH THE UPPER
LEVEL COLD POOL LINGERS OVER THE AREA TO KEEP SOME MENTION OF PCPN
IN THE FORECAST... SO KEPT CHANCE POPS GOING. BY MONDAY NIGHT...
HOWEVER... THINGS REALLY LOOK TO DRY OUT... AND RIDGING THEN LOOKS
TO HOLD THROUGH TUESDAY. HOWEVER... A WAVE IS PROGGED TO RIPPLE
ALONG THE BAROCLINIC ZONE TO OUR SOUTH BY WEDNESDAY... SO INCLUDED
SOME CHANCE POPS ON WEDNESDAY OVER THE SOUTH. A REINFORCING SHOT
OF RIDGING LOOKS TO MOVE IN BEHIND THIS FEATURE BY WEDNESDAY
NIGHT... WITH FAIR AND DRY WEATHER LOOKING TO HOLD ON THROUGH
THURSDAY.

ANOTHER SHORTWAVE LOOKS TO QUICKLY MOVE EAST ALONG THE US/CANADIAN
BORDER BY FRIDAY... BRINGING ANOTHER CHANCE FOR PCPN FOR FRIDAY
INTO FRIDAY NIGHT. BY SATURDAY AND SUNDAY THERE IS SUBSTANTIAL
DISAGREEMENT IN THE VARIOUS SOLUTIONS... SO KEPT THINGS DRY AT
THIS POINT... BUT WOULDN/T BE SURPRISED IF SOME POSSIBILITY OF
PCPN NEEDS TO BE INTRODUCED FOR SUNDAY AS ANOTHER SYSTEM MAY
EJECT NORTHEAST FROM THE ROCKIES.

&&

.AVIATION.../18Z TAF ISSUANCE/

WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE
ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z
STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE
STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR
AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE
WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS
COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS
AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL
TERMINALS WILL BE AT LEAST MVFR.

KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z.
AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN
LIKELY IN THE 05Z TO 09Z WINDOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 22, 1:13 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT SUN MAY 22 2011

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-231815-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...
WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE
LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR
SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON
SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

MNZ041>045-047>050-054>058-064-065-073-231815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO
THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 22, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     4 E HAM LAKE            45.26N 93.12W
05/22/2011                   ANOKA              MN   STORM CHASER

            1-2 FT DIA TREES DOWN..FLAG POLE SNAPPED IN HALF. TRREES
            BLOWN DOWN IN DIRRERENT DIRECTIONS. NARROW DAMAGE PATH.
            POSSIBLE TORNADO

&&

SCHALLER
Local storm report, May 22, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             4 W MENOMONIE           44.89N 92.00W
05/22/2011  M0.25 INCH       DUNN               WI   911 CALL CENTER

&&

SCHALLER
Local storm report, May 22, 3:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
05/22/2011                   HENNEPIN           MN   911 CALL CENTER

            TORNADO DAMAGE REPORT OF ROOFS AND SECOND STORIES OF
            HOUSES MISSING OR DAMAGED.

0331 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
05/22/2011                   HENNEPIN           MN   AMATEUR RADIO

            TORNADO DAMAGE...ROOFS AND 2ND STORIES MINNING OR DAMAGED
            TO HOUSES AT LOWRY AVE. AND LOGAN

&&

SCHALLER
Local storm report, May 22, 3:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     HAM LAKE                45.26N 93.20W
05/22/2011                   ANOKA              MN   911 CALL CENTER

            MEDIUM TO SMALL BRANCHES DOWN...SHINGLES BLOWN OFF ROOFS

&&

SCHALLER
Local storm report, May 22, 3:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FUNNEL CLOUD     LINDSTROM               45.39N 92.84W
05/22/2011                   CHISAGO            MN   TRAINED SPOTTER

&&

SCHALLER
Special weather statement, May 22, 3:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT SUN MAY 22 2011

WIZ025>028-222130-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
344 PM CDT SUN MAY 22 2011

AT 338 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORMS NEAR DURAND AS WELL AS NEAR EAU CLAIRE. THE STORMS WERE
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DURAND.
  ROCK FALLS.
  CARYVILLE.
  ELK MOUND.
  EAU CLAIRE.
  LAKE HALLIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4461 9204 4468 9198 4468 9213 4512 9214
      4513 9216 4521 9216 4521 9167 4512 9164
      4522 9157 4522 9155 4528 9152 4529 9094
      4460 9095
TIME...MOT...LOC 2043Z 225DEG 39KT 4465 9185

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTTornado WarningMPXAnoka, Hennepin45 min
May 21, 7:24 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright51 min
May 21, 7:25 PM CDTTornado WarningMPXAnoka35 min
May 21, 7:46 PM CDTSpecial Weather StatementMPXPope44 min
May 21, 8:00 PM CDTAreal Flood AdvisoryMPXAnoka, Hennepin, Wright3 hr
May 21, 8:06 PM CDTSevere Thunderstorm WarningMPXMartin39 min
May 21, 8:44 PM CDTSevere Thunderstorm WarningMPXMartin61 min
May 21, 8:59 PM CDTSpecial Weather StatementMPXTodd61 min
May 21, 9:11 PM CDTSevere Thunderstorm WarningMPXTodd64 min
May 21, 9:25 PM CDTSevere Thunderstorm WarningMPXWatonwan50 min
May 21, 9:42 PM CDTSevere Thunderstorm WarningMPXRedwood48 min
May 21, 10:12 PM CDTSpecial Weather StatementMPXYellow Medicine48 min
May 21, 10:26 PM CDTSpecial Weather StatementMPXRedwood34 min
May 21, 10:43 PM CDTSevere Thunderstorm WarningMPXBrown, Martin, Redwood, Watonwan62 min
May 21, 10:43 PM CDTSevere Thunderstorm WarningMPXChippewa, Pope, Renville, Stevens, Swift47 min
May 22, 12:46 AM CDTSpecial Weather StatementMPXLe Sueur, Rice, Steele, Waseca44 min
May 22, 10:57 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice48 min
May 22, 11:02 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey43 min
May 22, 12:38 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca52 min
May 22, 12:53 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Scott52 min
May 22, 1:23 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele67 min
May 22, 1:35 PM CDTSpecial Weather StatementMPXHennepin40 min
May 22, 2:05 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 22, 2:10 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey35 min
May 22, 2:24 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey36 min
May 22, 2:45 PM CDTTornado WarningMPXAnoka, Ramsey, Washington30 min
May 22, 3:10 PM CDTTornado WarningMPXChisago, Washington35 min
May 22, 3:34 PM CDTTornado WarningMPXChisago41 min
May 22, 11:28 AM CDTSpecial Weather StatementMPXDunn, Pierce, Saint Croix47 min
May 22, 12:05 PM CDTSpecial Weather StatementMPXBarron, Dunn, Polk, Saint Croix40 min
May 22, 12:58 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Rusk47 min
May 22, 1:16 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk44 min
May 22, 2:41 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix49 min
May 22, 2:55 PM CDTTornado WarningMPXDunn, Pierce, Saint Croix35 min
May 22, 3:22 PM CDTSevere Thunderstorm WarningMPXDunn38 min
May 22, 4:16 PM CDTSpecial Weather StatementMPXRusk29 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.